Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Raleigh, NC

October 11, 20184 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 11, 2018, 5:05 PM EDT for 4 counties in North Carolina. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 5:05 PM EDT (21:05 UTC)
Expired
Oct 11, 2018, 6:30 PM EDT
In force
85 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnston County, NC, Sampson County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 9:58 AM EDTTornado WatchSPC13 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS52 KRAH 112105
SVRRAH
NCC101-163-191-195-112230-
/O.NEW.KRAH.SV.W.0229.181011T2105Z-181011T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
505 PM EDT THU OCT 11 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Wayne County in central North Carolina...
  Sampson County in central North Carolina...
  Johnston County in central North Carolina...
  Wilson County in central North Carolina...

* Until 630 PM EDT

* At 504 PM EDT, a line of damaging winds mixing south along the 
  western side of Michael were pushing sootheast along a line 
  extending from near Angier through Godwin to 8 miles south of 
  Fayetteville, moving east at 30 mph. This line of wind gusts has a 
  history of producing extensive wind damage to structures and 
  can persist for up to thirty minutes. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated and Emergency Management Reported. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Goldsboro, Smithfield, Clinton, Wilson, Clayton, Mount Olive,
  Benson, Elm City, Fremont and Walnut Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 900 PM EDT for central North
Carolina.

LAT...LON 3475 7839 3499 7864 3520 7864 3534 7853
      3552 7871 3571 7847 3582 7826 3573 7820
      3586 7782 3583 7775 3568 7766 3557 7782
      3518 7783 3515 7789 3519 7802 3519 7816
      3490 7815 3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 2104Z 253DEG 26KT 3553 7865 3524 7873 3496 7886 

HAIL...<.75IN
WIND...60MPH
 
$$

MORROW
1 follow-up statement
833 
WWUS52 KRAH 112226
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
626 PM EDT THU OCT 11 2018

NCC101-163-191-195-112234-
/O.EXP.KRAH.SV.W.0229.000000T0000Z-181011T2230Z/
Wayne NC-Sampson NC-Johnston NC-Wilson NC-
626 PM EDT THU OCT 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...SAMPSON...JOHNSTON AND
WILSON COUNTIES WILL EXPIRE AT 630 PM EDT...
            
The damaging winds which prompted the warning have weakened below 
severe limits, and no longer pose an immediate threat to life or 
property. Therefore the warning will be allowed to expire. However 
gusty winds will likely persist as the remnants of Tropical Storm 
Michael pull northeast into Virginia Tonight.

LAT...LON 3475 7839 3499 7864 3520 7864 3534 7853
      3552 7871 3571 7847 3582 7826 3573 7820
      3586 7782 3583 7775 3568 7766 3557 7782
      3518 7783 3515 7789 3519 7802 3519 7816
      3490 7815 3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 2224Z 253DEG 26KT 3570 7797 3541 7805 3513 7818 

$$

MORROW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 4:20 PM EDT, 45 minutes earlier.

Area forecast discussion, Oct 11, 4:20 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
420 PM EDT Thu Oct 11 2018

.SYNOPSIS...
The circulation of Tropical Storm Michael will move quickly
northeast over central NC today, before moving off the Mid Atlantic
coast tonight. High pressure will build in from the northwest and
north late tonight through Saturday. A warm front will move
northward into the region Sunday through Sunday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Thursday...

TS Michael will track NE of the forecast area over the next 6-9
hours, with a slowly waning influence. But until it exits, the band
of strong to damaging N winds within convection on the immediate W
side of the storm center, just ahead of the incoming cold front,
will progress slowly E through central NC. We've seen numerous
reports of wind gusts up to 35-45 kts already, and based on the
latest trends (including 50-60 kts observed by the WFO Blacksburg
radar at 1000-1500 ft AGL) and consistent high res model guidance,
this will only get worse as it tracks east. With these intense winds
and accompanying second round of rain, will maintain the tropical
storm warning into the early evening.

The tornado threat continues over our far N and NE sections, based
on several favorable factors including 50-150 J/kg of low level CAPE
and 500-1000 J/kg of MLCAPE, high EHI (1-3) and VGP (0.2) over E NC
along with SCP of 4-6, and 300-350 m2/s2 of 0-1 km SRH. But this
favorable zone is quickly shrinking, so this threat will continue a
slow drift N/NE into VA over the next few hours.

Southwest portions of the flash flood watch have been cancelled
early, as drier air is cutting into the S side of the storm. Heavy
rain potential persists elsewhere, particularly within the
aforementioned rearward convective band, where the potential for an
inch per hour remains. However, will likely be able to cancel most
or all of the flash flood watch prior to its scheduled expiration
time.

Expect clearing from WSW to ENE after midnight. Lows 53-61. -GIH

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 420 PM Thursday...

Quiet weather behind Michael. A largely flat flow from the WSW
across the S CONUS will draw a few high clouds across the state, but
the low levels will be dry and stable, allowing us to dry out.
Thicknesses will slip to around 15 m below normal, but this will be
modified by abundant sunshine, and expect highs in the upper 60s to
mid 70s. Mostly clear skies Fri night will give way to
orographically enhanced mid clouds overnight within accelerating mid
level flow associated with a shortwave trough crossing the OH
Valley. With a trend to partly to mostly cloudy skies (more clouds
N than S), expect lows in the upper 40s to lower 50s. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 305 PM Thursday...

A fairly tranquil pattern ahead (especially as compared to the last
24 hours). A shortwave trough crossing the Northeast states late Fri
night through Sat morning will push the secondary front south of the
area, and with high pressure building in from the N, skies should be
mostly clear, although scattered to broken orographically enhanced
mid clouds are likely Sat morning, mainly across the N. A weak
perturbation tracking ENE just to our W and N, within the mean
steering flow across the central and southern CONUS, should bring
some high clouds across the area Sun as the surface high shifts off
the Mid Atlantic coast, continuing to nose SW into NC.

The frontal zone to our south is expected to shift gradually back
north as a warm front Sun night through Mon, bringing an increase in
clouds and a chance of showers, especially in the NW (closer to the
weak DPVA) and far E (greater low level Atlantic inflow around the
offshore low level ridge). Sheared energy from the Desert Southwest
to the St Lawrence Valley will help push a cold front SSE into the
area Mon night, and this front will linger across the Carolinas
through mid week, until sufficient troughing over and off the
Northeast and Canadian Maritimes helps push the front southward, as
surface high pressure builds in from the WNW. After cloudiness, mild
temperatures, and rain chances Sun night through Tue night, expect a
return to mostly clear skies and dry/cooler weather Wed/Thu. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 205 PM Thursday...

Mostly IFR conditions (briefly MVFR to VFR at RWI/FAY) continue this
afternoon as Tropical Storm Michael moves through the region.
Adverse aviation conditions will dominate through the early evening
at all sites, with a broad band of heavy rain lifting northward
through the area. Rain will trend downward in intensity from south
to north at FAY/RDU/RWI through the rest of the afternoon, but
heavier rain will linger for a longer time at INT/GSO. Low level
wind shear conditions remain possible, although surface winds are
expected to be strong enough so as to limit the vertical wind speed
differential needed for LLWS. But regardless, winds will be strong
and shifting with height into tonight, with the initial easterly or
southeasterly direction shifting around to SW/W/NW. A band of
particularly strong winds from the N or NNW is expected as the west
side of Michael's center passes by, impacting INT/GSO 20z-01z, RDU
22z-03z, and FAY/RWI 23z-04z. Cigs/vsbys will improve to VFR very
late this afternoon (INT/GSO) through early evening (RDU/FAY) and
late evening (RWI). Breezy/gusty winds from the NW will persist into
the night but not nearly as strong as this afternoon. VFR conditions
will hold Fri with light winds.

Looking beyond 18z Fri, VFR conditions are likely to hold through
Tue, although a period of sub-VFR conditions are possible early Sun
into Mon with a chance of showers as a warm front lifts through the
area. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for NCZ007>011-021>028-
038>043-075>078-086-088-089.
Tropical Storm Warning for NCZ007>011-021>028-038>043-073>078-
083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Hartfield
Hazardous weather outlook, Oct 11, 2:47 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
247 PM EDT Thu Oct 11 2018

NCZ038>040-075>077-086-088-121100-
Davidson-Randolph-Chatham-Moore-Lee-Harnett-Hoke-Cumberland-
247 PM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any observations of
flooding, wind gusts over 40 mph, or downed trees or other damage
immediately to the National Weather Service in Raleigh.

NCZ073-074-083>085-121100-
Stanly-Montgomery-Anson-Richmond-Scotland-
247 PM EDT Thu Oct 11 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any observations of
flooding, wind gusts over 40 mph, or downed trees or other damage
immediately to the National Weather Service in Raleigh.

NCZ007>011-021>028-041>043-078-089-121100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
Sampson-
247 PM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 409 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any observations of
flooding, wind gusts over 40 mph, or downed trees or other damage
immediately to the National Weather Service in Raleigh.

In the hours before

Local storm report, Oct 11, 3:46 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TROPICAL STORM   4 WNW SMITHFIELD        35.53N 78.41W
10/11/2018                   JOHNSTON           NC   FIRE DEPT/RESCUE

            SMITHFIELD FD RESPONDING TO DOWNED TREE ON
            SWIFT CREEK RD NEAR CLEVELAND RD. LANE
            BLOCKED.

&&

JFD
Local storm report, Oct 11, 3:52 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
352 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TROPICAL STORM   3 ESE BETHEL HILL       36.49N 78.83W
10/11/2018                   PERSON             NC   EMERGENCY MNGR

            ABOUT HALF A DOZEN REPORT OF TREES DOWN
            COUNTYWIDE, INCLUDING AT 861 TATUM RD,
            BOWMANTOWN RD/BUCK ST, 1333 HURDLE MILLS RD,
            AND 1559 SURL MT. TIRZAH RD.

&&

JFD
Local storm report, Oct 11, 4:02 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TROPICAL STORM   1 NNE ALAMANCE          36.05N 79.48W
10/11/2018                   ALAMANCE           NC   ASOS

            56 MPH WIND GUST REPORTED AT
            BURLINGTON-ALAMANCE REGIONAL AIRPORT.

&&

JFD
Local storm report, Oct 11, 4:23 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   SILER CITY              35.72N 79.46W
10/11/2018                   CHATHAM            NC   911 CALL CENTER

            MULTIPLE TREES DOWN ON RESIDENCES, ROADS,
            AND POWER LINES IN WESTERN CHATHAM COUNTY,
            INCLUDING IN SILER CITY.

&&

JFD
Local storm report, Oct 11, 4:42 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   1 NE BURLINGTON         36.10N 79.44W
10/11/2018                   ALAMANCE           NC   EMERGENCY MNGR

            NUMEROUS TREES DOWN THROUGHOUT THE COUNTY,
            INCLUDING SOME BLOCKING ROADS AND SOME ON
            HOMES. COUNTY EOC ON GENERATOR POWER.

&&

JFD
Local storm report, Oct 11, 5:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   CARTHAGE                35.34N 79.42W
10/11/2018                   MOORE              NC   911 CALL CENTER

            NUMEROUS TREES DOWN THROUGHOUT THE COUNTY,
            INCLUDING TWO ON HOMES, ONE ON A VEHICLE,
            AND MANY ON ROADS.

&&

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 10:31 PM EDTRiver Flood WarningRAHAnson, Stanly30 hr
Oct 10, 10:33 PM EDTRiver Flood WarningRAHAlamance60 hr
Oct 10, 10:33 PM EDTRiver Flood WarningRAHChatham63 hr
Oct 10, 10:41 PM EDTRiver Flood WarningRAHDavidson, Davie70 hr
Oct 11, 9:16 AM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph21 hr
Oct 11, 9:46 AM EDTAreal Flood AdvisoryRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more6 hr
Oct 11, 11:17 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Cumberland, Durham, Harnett, Lee and 2 more6 hr
Oct 11, 12:00 PM EDTRiver Flood WarningRAHChatham, Lee18 hr
Oct 11, 12:25 PM EDTFlash Flood WarningRAHAlamance, Chatham, Durham, Lee, Orange, Wake9 hr
Oct 11, 1:21 PM EDTFlash Flood WarningRAHGranville, Person12 hr
Oct 11, 1:25 PM EDTFlash Flood WarningRAHCumberland, Harnett, Johnston, Moore5 hr
Oct 11, 2:12 PM EDTAreal Flood AdvisoryRAHFranklin, Halifax, Nash, Vance, Warren, Wilson6 hr
Oct 11, 3:10 PM EDTSpecial Weather StatementRAHGuilford, Randolph35 min
Oct 11, 3:56 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Orange, Randolph64 min
Oct 11, 4:16 PM EDTSevere Thunderstorm WarningRAHDurham, Person59 min
Oct 11, 4:43 PM EDTSevere Thunderstorm WarningRAHChatham, Franklin, Granville, Vance, Wake92 min
Oct 11, 4:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more93 min
Oct 11, 5:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Warren83 min
Oct 11, 6:14 PM EDTSpecial Weather StatementRAHDurham, Franklin, Granville, Vance61 min
Oct 11, 6:30 PM EDTSpecial Weather StatementRAHSampson, Wayne, Wilson60 min
Oct 11, 6:39 PM EDTSpecial Weather StatementRAHHalifax, Nash, Warren36 min
Oct 11, 7:29 PM EDTFlash Flood WarningRAHDavidson, Randolph25 hr
Oct 11, 7:35 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.